[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.65.227. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1974

Reaction to Gentamicin Sulfate Cream

Author Affiliations

San Francisco

Arch Dermatol. 1974;110(4):638. doi:10.1001/archderm.1974.01630100086032

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  A patient, a 54-year-old woman, recently experienced an adverse reaction to gentamicin sulfate 0.1% cream (Garamycin) not listed in the package insert nor in the Physician's Desk Reference (PDR).The woman was treated for a bacterial paronychial infection, culture of which revealed Enterobacter and diptheroids, both of which were sensitive to gentamicin. After two days of using gentamicin four times daily only on the infected great toes, she began to develop tinnitus and buzzing in the ears. She stopped the medication for two days and the tinnitus subsided, only to recur when she resumed the topical application of gentamicin. Although the PDR does list tinnitus as a neurotoxic reaction in the adverse reactions section for parenterally administered gentamicin, I am not aware of any previously reported cases of neurotoxicity following topical use.

First Page Preview View Large
First page PDF preview
First page PDF preview
×